Alert archive / Texas / Flash Flood Warnings in 1999
Flash Flood Warning 93, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 1999, 7:19 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 1999, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 1, 1999, 10:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2112 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 020021 FFWMAF TXC043-020320- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 719 PM CDT SUN AUG 1 1999 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BREWSTER COUNTY IN WESTERN TEXAS * UNTIL 1020 PM CDT * AT 700 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED IN NORTHERN BREWSTER COUNTY NEAR MARATHON. THESE STORM ARE NEARLY STATIONARY. * EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE FLOODING ACROSS ALONG HIGHWAYS 385 AND 90 NEAR MARATHON THROUGH 1020 PM CDT. DON'T DRIVE ACROSS FLOODED ROADS! MOST F:LASH FLOOD DEATHS OCCUR IN AUTOMOBILES. THESE STORMS ALSO CONTAIN THE ADDED RISK OF FREQUENT DEADLY LIGHTNING. RRF/GPM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:52 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 1, 3:52 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 352 PM CDT SUN AUG 1 1999 SHORT TERM... A QUASI-STATIONARY BOUNDARY EXTENDS SOUTHWEST FROM A LOW PRESSURE CENTER BETWEEN KCDS AND KAMA INTO EXTREME NORTHERN LEA COUNTY... WHERE IT CURLS BACK TO THE NORTHWEST ALONG THE MOUNTAINS OF EAST CENTRAL NEW MEXICO. ALOFT...AN UPPER LOW...POSSIBLE ORIGINATING FROM THE TUTT...CONTINUES TO WOBBLE (BUT NOT FALL DOWN) OVER THE PERMIAN BASIN. DESPITE A MARKED COOLING AND STABILIZATION OF THE LOWER COLUMN OVER THE PAST 24 HOURS...THERES ENOUGH INSTABILITY OUTSIDE TO SUPPORT SCATTERED CONVECTION. INDEED...A LOOK OUT THE WINDOW REVEALS TOWERS GOING UP ALQDS. PRECIPITABLE WATER VALUES ARE EXPECTED TO REMAIN IN THE 3 TO 4 CM RANGE OVERNIGHT...AND GIVEN THE EXPECTED WEAK FLOW ALOFT...SCATTERED SLOW MOVING THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE THROUGH THE LATE EVENING HOURS. THE MIX OF BUOYANCY AND SHEAR ISNT ALL THAT IMPRESSIVE...THUS WE EXPECT CONVECTION TO REMAIN MULTICELLULAR IN NATURE. WHILE WE CANNOT RULE OUT THE POSSIBILITY OF ONE OR TWO WET MICROBURSTS PRODUCING WINDS CLOSE TO SEVERE CRITERION...THE LIKELIHOOD OF THIS OCCURRING IS SUFFICIENTLY LOW TO PRECLUDE MENTION IN THE ZONE FORECASTS. IN ADDITION...CONFIDENCE IS NOT HIGH IN A WIDESPREAD HEAVY RAINFALL EVENT...CONSEQUENTLY WE WILL HOLD OFF ON PULLING THE TRIGGER FOR A FLASH FLOOD WATCH. LONG TERM... NOT MUCH CHANGE IS EVIDENT THROUGH THE SHORT TERM AS THE CWFA REMAINS UNDER A WEAK FLOW REGIME...WITH THE MODELS MAINTAINING THE UPPER WEAKNESS ALOFT THROUGH THE PERIOD. THERES SOME UNCERTAINTY REGARDING THE TRANSLATION OF THE BOUNDARY TO THE NORTH OF THE CWFA. THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC SIGNAL TO JUSTIFY A SOUTHWARD TRANSLATION INTO THE PERMIAN BASIN. INDEED... DAYTIME HEATING OF THE AIRMASS NORTH OF THE BOUNDARY SHOULD ACT FRONTOLYTICALLY...WHILE THE FAST UPPER FLOW OVER THE NORTHERN PLAINS SHOULD INDUCE A SURFACE LEE TROUGH...FURTHER WEAKENING THIS BOUNDARY. THUS ANY SUBSTANTIAL SOUTHWARD TRANSLATION OF THIS BOUNDARY WILL COME FROM AUGMENTATION FROM COLD POOLS GENERATED FROM STORMS TO THE NORTH OF THE CWFA. WERE EXPECTING THIS BOUNDARY TO MAYBE PUSH INTO THE NORTHERN CWFA TOMORROW MORNING BEFORE BECOMING DIFFUSE AND LIFTING NORTHWARD MONDAY AFTERNOON. NEVERTHELESS...THIS BOUNDARY WILL SERVE AS A FOCUSING MECHANISM FOR ANOTHER ROUND OF SCATTERED CONVECTION OVER THE NORTHERN BASIN MONDAY AFTERNOON AND EVENING. ADDITIONAL WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP BY EARLY AFTERNOON OVER THE OROGRAPHICALLY-FAVORED AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ON TUESDAY...UPPER SUPPORT SHOULD WANE SLIGHTLY...AND ALONG WITH IT THE CHANCES FOR RAIN. TEMPERATURES THROUGH THE PERIOD WILL BE MODULATED SOMEWHAT BY CLOUDS AND EVAPORTRANSPIRATION...AND GUIDANCE SEEMS TO HAVE A HANDLE ON THIS...THUS WELL HANG FAIRLY CLOSE TO WHAT THE MACHINE HAS. REAL LONG TERM... THE AMPLIFICATION OF THE LONG WAVE FEATURES OVER NORTH AMERICA CONTINUE TO BE INDICATED BY THE MEDIUM RANGE MODELS. WITH UPPER HEIGHTS BUILDING OVER THE WEST AND A LONG WAVE TROUGH DEVELOPING OVER THE EAST...WEAK NORTHWESTERLY FLOW SHOULD CONTINUE OVER THE AREA THROUGH THE END OF THE WORK WEEK. WITH LITTLE NET CHANGE IN THIS AIRMASS...OROGRAPHICALLY DRIVEN DIURNAL CONVECTION APPEARS TO BE A SAFE BET. OUT ON THE PLAINS...WE MAY BE FAR ENOUGH SOUTHWEST TO GET ANY MCS ACTIVITY THAT ROLLS OFF THE CENTRAL HIGH PLAINS...BUT OUTFLOW BOUNDARIES MAY PROVIDE FOCI FOR WIDELY SCATTERED DIURNAL ACTIVITY. REGARDING TEMPERATURES...WE SHOULD BE AT OR SLIGHTLY BELOW NORMAL THROUGH FRIDAY. THATS A WRAP...PITCH COUNTS FOLLOW...70. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 69/90/69/90 3332 LSA 65/89/66/90 3432 E41 67/90/68/91 3332 6R6 68/91/69/92 3222 MRF 61/84/61/85 3222 CNM 68/89/67/92 3332 .MAF... TX...NONE. NM...NONE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:28 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Aug 2, 9:25 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 2, 11:00 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Aug 2, 1:03 PM CDT | Flash Flood Warning | MAF | Loving, Winkler | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.